Septic shock after treatment of pyoderma gangrenosum with infliximab.

Abstract

Sir, Pyoderma gangrenosum (PG) is a destructive inflammatory skin disease, which can occur at any age. Fifty percent of cases are linked with inflammatory bowel diseases or rheumatoid arthritis (RA) (1, 2). The aetiology of PG is unknown. Standard therapy consists of systemic corticosteroids combined with other immunosuppressive drugs. Further­ more, a positive effect of intravenous treatment with immunoglobulins has been reported (2). Tumour necrosis factor (TNF) is one of the main mediators of septic shock symptoms, but it is also indispens­ able in initiating and maintaining the protective immune response against bacterial or fungal pathogens (3, 4). Infliximab is a chimeric IgG1 antibody against TNF­α (5). The most important side-effects of anti-TNF therapy are probably the increased risk of severe infections with­ out characteristic clinical signs of sepsis (6, 7) and the reactivation of mycobacterial infections (8). Infliximab is licensed for the treatment of chronic inflammatory bowel disease. Since PG is often associated with Crohn’s disease, many patients with concurrence of both diseases receive infliximab treatment (9). Additionally, controlled studies have documented the efficacy of infliximab in PG (10). We report here on a patient with PG who developed septic shock during treatment with infliximab.

DOI: 10.2340/00015555-0540

1 Figure or Table

Cite this paper

@article{Woelbing2009SepticSA, title={Septic shock after treatment of pyoderma gangrenosum with infliximab.}, author={Florian Woelbing and Gerhard Fierlbeck and Wolfram Hoetzenecker and Martin Alexander Schaller and Martin Roecken}, journal={Acta dermato-venereologica}, year={2009}, volume={89 1}, pages={93-4} }